Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 73, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2019, 8:02 PM CDT for Etowah County, Alabama. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2019, 8:02 PM CDT (01:02 UTC)
- Expired
- Apr 18, 2019, 9:02 PM CDT
- In force
- 60 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 8:20 PM CDT | TSTM WND DMG | 3 Ese Southside, AL | TREE ACROSS ROADWAY BETWEEN PILGRIMS REST RD AND 4TH AVE SOUTH OF GADSDEN, AL. |
| Apr 18, 8:25 PM CDT | TSTM WND DMG | 1 Ene Gallant, AL | TREE DOWN ON POWERLINES ALONG GALLANT RD. |
| Apr 18, 8:30 PM CDT | TSTM WND DMG | 2 Sw Glencoe, AL | TREES DOWN AND SIDING DAMAGE OCCURRED TO A HOME AT THE INTERSECTION OF WALKER HILL DRIVE AND SIBERT DRIVE IN GLENCOE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 7:22 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
703
WUUS54 KBMX 190102
SVRBMX
ALC055-190215-
/O.NEW.KBMX.SV.W.0073.190419T0102Z-190419T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
802 PM CDT THU APR 18 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Etowah County in northeastern Alabama...
* Until 915 PM CDT.
* At 802 PM CDT, severe thunderstorms were located along a line
extending from Rosa to near Ragland, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Gadsden, Rainbow City, Boaz, Attalla, Hokes Bluff, Glencoe, Sardis
City, Steele, Altoona, Walnut Grove, Reece City, Tabor Road,
Aurora, Ballplay, Gadsden Mall, Noccalula Falls, Neely Henry Lake,
Southside, Gadsden Steam Plant and Mountainboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central
Alabama.
LAT...LON 3411 8584 3412 8579 3399 8574 3393 8574
3395 8588 3391 8590 3391 8597 3384 8605
3386 8610 3390 8611 3390 8614 3399 8620
3397 8625 3399 8628 3394 8633 3394 8637
3410 8630 3418 8619 3420 8610 3420 8584
TIME...MOT...LOC 0102Z 240DEG 44KT 3402 8650 3369 8619
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM3 follow-up statements
189
WWUS54 KBMX 190121 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
821 PM CDT THU APR 18 2019
ALC055-190215-
/O.CON.KBMX.SV.W.0073.000000T0000Z-190419T0215Z/
Etowah AL-
821 PM CDT THU APR 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR ETOWAH COUNTY...
At 821 PM CDT, severe thunderstorms were located along a line
extending from near Aurora to near Ohatchee, moving northeast at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Gadsden, Rainbow City, Boaz, Attalla, Hokes Bluff, Glencoe, Sardis
City, Steele, Altoona, Walnut Grove, Reece City, Tabor Road, Aurora,
Ballplay, Gadsden Mall, Noccalula Falls, Neely Henry Lake, Southside,
Gadsden Steam Plant and Mountainboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central
Alabama.
LAT...LON 3411 8584 3412 8579 3399 8574 3393 8574
3395 8588 3391 8590 3391 8597 3384 8605
3386 8610 3390 8611 3390 8614 3399 8620
3397 8625 3399 8628 3394 8633 3394 8637
3410 8630 3418 8619 3420 8610 3420 8584
TIME...MOT...LOC 0121Z 240DEG 44KT 3414 8626 3381 8595
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM388
WWUS54 KBMX 190149
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
849 PM CDT THU APR 18 2019
ALC055-190215-
/O.CON.KBMX.SV.W.0073.000000T0000Z-190419T0215Z/
Etowah AL-
849 PM CDT THU APR 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN ETOWAH COUNTY...
At 849 PM CDT, severe thunderstorms were located along a line
extending from near Crossville to near Piedmont, moving northeast at
50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hokes Bluff, Ballplay, Tabor Road, Black Creek, Wilsonia, Keener and
Reaves.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3394 8583 3420 8600 3420 8584 3411 8584
3412 8579 3399 8574 3393 8574
TIME...MOT...LOC 0149Z 240DEG 44KT 3431 8591 3398 8560
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM298
WWUS54 KBMX 190202
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
902 PM CDT THU APR 18 2019
ALC055-190211-
/O.CAN.KBMX.SV.W.0073.000000T0000Z-190419T0215Z/
Etowah AL-
902 PM CDT THU APR 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ETOWAH COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Alabama.
LAT...LON 3394 8583 3420 8600 3420 8584 3411 8584
3412 8579 3399 8574 3393 8574
TIME...MOT...LOC 0200Z 240DEG 44KT 3438 8577 3405 8546
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:27 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 18, 6:27 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 627 PM CDT Thu Apr 18 2019 .UPDATE... For 00Z Aviation. && .DISCUSSION... As of 5 PM, a well-defined bow echo and MCV located in eastern MS will impact our western counties very soon. Radar velocities indicate the presence of a 70-80 kt rear-inflow jet capable of producing widespread damaging winds and short-lived tornadoes. This feature appears to be tracking generally along the I-59 corridor and may impact the Tuscaloosa and Birmingham areas within the next few hours. Storms are currently ahead of schedule with respect to short range model guidance, and slightly less instability may be realized near the northern end of the QLCS. However, due to strong pressure falls and upper-level dynamics, this well-organized activity will probably be maintained even with SBCAPE of 500 J/kg. Farther south, storms across far southeastern MS are a little less organized and are showing signs of slower forward movement. This may allow much higher dewpoints to advect northward tonight across East Alabama. The Enhanced Risk has been expanded northward to Interstate 20 in our eastern counties to account for this potential. Concern is growing for areas along and south of Interstate 85 from Montgomery to the AL/GA state line. This is where SBCAPE values have the best chance of reaching the 1000-1400 J/kg range before storms arrive. If this amount of instability is realized, effective storm relative helicity values of 400-500 m2/s2 will support a potential for strong tornadoes (EF2 intensity). 0-6 km shear vectors are supportive of a mixed mode of supercells and bowing line segments as the event unfolds overnight. Due to low confidence, we will refrain from messaging the potential for strong tornadoes in our products at this time and continue to monitor mesoscale trends. 87/Grantham && .AVIATION... 00Z TAF Discussion. Line of storms with strong winds is now at TCL and will affect BHM/EET before 01Z then will affect ASN/ANB before 03Z. TSRA will remain in the forecast through 08Z with SHRA persisting through around 10Z followed by VCSH at most terminals. Ceilings will become MVFR with the arrival of the convection this evening with most sites remaining IFR through 15Z Friday as the upper low moves across the area. Winds will remain out of the south/southwest 10-20 kt with gusts to 30 kt at times ahead and within the convective line. Winds will become west/northwest 10-20 kt overnight behind the line and into the morning hours on Friday. 05 && .FIRE WEATHER... Rain and storms will spread from west to east across Central Alabama this evening and overnight, as a cold front moves through the area. Storms could be strong to severe tonight, with 1.5 to 2 inches of rainfall expected across the area. Strong southerly winds tonight will become westerly and then northwesterly tomorrow. Speeds gradually decrease, with 20ft winds remaining at 8-12 mph through Friday afternoon. Low clouds and possibly localized fog is possible early Friday morning, with light rain showers or drizzle possible through the day. Drier air will spread into the area by the weekend, with RH values falling into the 30 percent range Saturday and Sunday afternoons. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 55 56 42 60 42 / 100 70 50 20 0 Anniston 56 58 42 61 43 / 100 70 50 20 0 Birmingham 54 55 43 63 46 / 100 70 40 10 0 Tuscaloosa 53 58 43 67 45 / 100 60 30 10 0 Calera 54 56 43 64 45 / 100 70 40 10 0 Auburn 60 61 44 61 44 / 100 60 30 20 0 Montgomery 58 60 44 66 45 / 100 60 30 10 0 Troy 60 61 44 65 43 / 100 60 30 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 444 PM CDT Thu Apr 18 2019 ALZ011>015-017>050-200045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 444 PM CDT Thu Apr 18 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Tornadoes and damaging winds up to 60 mph are possible through 5 am for all of Central Alabama. Rainfall will be 1 to 3 inches overnight and these rain amounts may lead to localized flooding. Ahead of the line of thunderstorms, breezy conditions are expected with wind speeds of 15 to 25 mph with gusts to 35 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding is expected to continue along the Tombigbee River basin through at least Monday. Please refer to river warnings and statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed tonight.
In the hours before
Local storm report, Apr 18, 7:22 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG 1 WSW UNIVERSITY MALL 33.19N 87.54W
04/18/2019 TUSCALOOSA AL EMERGENCY MNGR
TREES BLOWN DOWN.
&&
MALLocal storm report, Apr 18, 7:25 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 1 WNW UNIVERSITY MALL 33.20N 87.54W
04/18/2019 TUSCALOOSA AL EMERGENCY MNGR
TREES BLOWN DOWN.
&&
MALLocal storm report, Apr 18, 7:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
732 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 1 WSW CONCORD 33.46N 87.06W
04/18/2019 JEFFERSON AL EMERGENCY MNGR
TREE DOWN ON WHITE DRIVE IN CONCORD, AL.
&&
MWLocal storm report, Apr 18, 7:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 WSW CAHABA HEIGHTS 33.46N 86.75W
04/18/2019 JEFFERSON AL FIRE DEPT/RESCUE
TREE DOWN NEAR HWY 280 AND PUMP HOUSE RD.
&&
MWSpecial weather statement, Apr 18, 7:52 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
752 PM CDT THU APR 18 2019
ALZ027-036-190145-
Talladega AL-Coosa AL-
752 PM CDT THU APR 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA AND COOSA COUNTIES
UNTIL 845 PM CDT...
At 752 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pell City to Marbury. Movement was
northeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Oxford, Talladega, Sylacauga, Pell City, Childersburg, Wilsonville,
Goodwater, Rockford, Kellyton, Talladega Springs, Equality,
Stewartville, Weogufka, Lincoln, Riverside, Vincent, Munford, Waldo,
Alpine Bay Resort and Dollar.
LAT...LON 3350 8590 3330 8598 3330 8612 3319 8612
3320 8617 3310 8617 3310 8601 3276 8601
3276 8638 3297 8652 3312 8646 3318 8650
3329 8636 3339 8638 3351 8628 3354 8619
3368 8621 3367 8605 3359 8599 3356 8579
TIME...MOT...LOC 0052Z 241DEG 42KT 3359 8633 3273 8647
87/GRANTHAMLocal storm report, Apr 18, 7:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 2 SW BIRMINGPORT 33.55N 87.13W
04/18/2019 JEFFERSON AL 911 CALL CENTER
TREE DOWN ON POWERLINES NEAR THE
INTERSECTION OF BLACK CREEK CAMP RD AND
ALLIANCE RD NEAR CONCORD, AL.
&&
MWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:16 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 63 min |
| Apr 18, 7:32 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 57 min |
| Apr 18, 7:41 PM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Apr 18, 7:52 PM CDT | Special Weather Statement | BMX | Coosa, Talladega | 53 min |
| Apr 18, 8:09 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 66 min |
| Apr 18, 8:43 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 62 min |
| Apr 18, 8:54 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 47 hr |
| Apr 18, 8:58 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 47 hr |
| Apr 18, 9:20 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Montgomery, Pike | 35 min |
| Apr 19, 12:20 AM CDT | Special Weather Statement | BMX | Elmore, Lowndes, Montgomery | 55 min |
| Apr 19, 1:15 AM CDT | Special Weather Statement | BMX | Bullock, Elmore, Macon, Montgomery, Tallapoosa | 60 min |
| Apr 19, 1:23 AM CDT | Special Weather Statement | BMX | Pike | 67 min |
| Apr 19, 2:33 AM CDT | Special Weather Statement | BMX | Bullock, Chambers, Lee, Macon, Russell | 57 min |
| Apr 19, 3:38 AM CDT | River Flood Warning | BMX | Sumter | 7 hr |
| Apr 19, 4:05 AM CDT | Areal Flood Advisory | BMX | Lee, Macon | 3 hr |
| Apr 19, 5:37 AM CDT | Special Weather Statement | BMX | Russell | 23 min |
| Apr 19, 1:57 PM CDT | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 6 hr |
| Apr 19, 3:45 PM CDT | River Flood Warning | BMX | Elmore, Montgomery | 3 days |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.